Minnesota, 2024

High Wind in Minnesota, December 4, 2024

December 4, 2024 · NWS ARX · 4 events in 4 counties and zones

During the afternoon and evening hours on December 5th, a strong arctic cold front swept across the region bringing wind gusts to southeast Minnesota as high as 62 mph at Rochester International Airport. When encountering strong winds, a semi-trailer in Fillmore County was blown over resulting in two non-life threatening injuries to the occupants.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$30,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

During the afternoon and evening hours on December 5th, a strong arctic cold front swept across the region bringing wind gusts to southeast Minnesota as high as 62 mph at Rochester International Airport. When encountering strong winds, a semi-trailer in Fillmore County was blown over resulting in two non-life threatening injuries to the occupants.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Dec 4, 11:49 AM CST, 1 hour 6 minutes earlier. Its key messages:

  • Windy conditions are expected this afternoon through this evening with 45 mph gusts possible areawide. Winds will be strongest west of the Mississippi River valley, where gusts to 55 mph could occur.
  • After a brief period with potential for short-lived freezing drizzle, snow showers will likely (60-70%) occur late morning through the afternoon. While accumulations should remain under an inch, rapid reductions in visibility will occur with any of these snow showers, especially given high confidence in strong winds.
  • Wind chills below zero across the area and under 10 below in some locations are expected as breezy winds continue tonight into Thursday morning.
Area forecast discussion, Dec 4, 11:49 AM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1149 AM CST Wed Dec 4 2024

.KEY MESSAGES...

- Windy conditions are expected this afternoon through this
  evening with 45 mph gusts possible areawide. Winds will be
  strongest west of the Mississippi River valley, where gusts to
  55 mph could occur.

- After a brief period with potential for short-lived freezing drizzle,
  snow showers will likely (60-70%) occur late morning through
  the afternoon. While accumulations should remain under an
  inch, rapid reductions in visibility will occur with any of
  these snow showers, especially given high confidence in strong
  winds.

- Wind chills below zero across the area and under 10 below in
  some locations are expected as breezy winds continue tonight
  into Thursday morning.

&&

.DISCUSSION...
Issued at 326 AM CST Wed Dec 4 2024

Strong winds this afternoon

As a strong shortwave ejects northeast out of Canada today,
associated surface cyclone will deepen over northern Lake Superior
with a strong cold front expected to push southeast through the CWA
this afternoon. Following this frontal passage, with strong largely
unidirectional winds aloft setting up in the presence of surface
pressure rises near 2 mb/hr and strong CAA aloft, expect winds to
largely reach their maximum potential. Progged soundings suggest
winds in the boundary layer will average around 45 knots west of the
Mississippi River, yielding potential for greater than 50 mph wind
gusts. Indeed, 04.01z NBM probabilities yield a greater than 50
percent chance for these to occur west of the river some time today.
Speaking of NBM probabilities, with progged soundings showing
boundary layer average winds of around 40 knots farther east, these
are now suggesting areas along and east of the river will see a 45
mph gust at some point today. Therefore, in coordination with other
WFOs, have expanded the Wind Advisory to include the entire CWA.

Snow showers, fleeting freezing drizzle today

In addition to the strong wind setup described above, the
approaching shortwave and impending cold frontal passage should lead
to some flurries and snow showers across much of the area during the
day today with a brief period where short-lived freezing drizzle
could occur this morning.

While moisture through the column is not impressive, progged
soundings suggest areas around 800-850mb should saturate this
morning, a reasonable outcome given the abundant cloudiness noted
upstream over MN. While temperatures within this layer quickly cool
to the dendritic growth range after the main cold front arrives
around midday, there is a brief period in which 800-850mb temps are
warmer than -10C, suggesting the potential for short-lived freezing
drizzle this morning.

This afternoon, in contrast to recent flurry events, additional
forcing for ascent should be present via convective processes as low
level lapse rates near 9 C/km will develop as cold air invades the
region. Thus, expect snow showers with and following the passage of
the main cold front around midday. For any location that sees a snow
shower, expect rapid reductions in visibility given short lived high
snow rates and the strong synoptic winds already occurring as
discussed above. At this time, strong low level frontogenesis along
the front remains fleeting, so open cellular snow showers remain
favored. Should this frontogenesis trend toward a stronger solution,
would need to ramp up messaging considerably given those strong low
level lapse rates in concert with strong near-surface frontogenesis
would promote widespread, rapid-onset, short-lived, intense
visibility reductions. Will closely monitor this through the day.

Subzero wind chills tonight into Thursday morning

Tonight, while CAA, winds aloft, and surface pressure rises all dial
back, strong surface pressure gradient will remain in place, with
winds of 20-25 mph favored. With colder air continuing to arrive,
temperatures will drop into the single digits. This should yield
subzero wind chills across the forecast area, with values west of
the Mississippi River dropping below -10 and potentially -15
courtesy of their typically higher winds.

Warmer ahead, precip potential Monday

After the upper trough that kicked off all the interesting weather
in the short term departs to the east, a bit more of a zonal flow
pattern takes over as heights aloft build as well. Extended period of
southwesterly low level winds along with those building heights
would allow for the 40s to return Saturday and/or Sunday. Still
watching the potential for northern and southern stream disturbances
to phase over the central CONUS sometime around Monday, but at this
time most guidance depicts suboptimal phasing of these features with
the associated surface low developing to our east. Thus, while some
rain or snow could occur, strongest impacts would occur elsewhere if
these solutions were to come to pass.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1149 AM CST Wed Dec 4 2024

Main taf concerns are windy...MVFR and brief IFR conditions
through tonight at both RST/LSE taf sites. Surface cold front
moving over the area late this morning/early this afternoon will
produce numerous snow showers and windy conditions. Latest
metars show ceilings in MVFR across the region and current
mosaic radar shows snow showers reducing visibility into IFR
conditions briefly. Snow showers and MVFR...with brief
IFR...conditions will continue through this evening at both
RST/LSE taf sites. In addition...tight pressure gradient over
the area will produce windy conditions with wind speeds of 20
to 30 knots and gusts up to 45 knots through tonight. Gradient
is expected to slacken around 06z Thursday and allow for
diminishing winds after 06z Thursday at both taf sites.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Wind Advisory until midnight CST tonight for WIZ017-029-
     032>034-041>044-053>055-061.
MN...Wind Advisory until midnight CST tonight for MNZ079-086>088-
     094>096.
IA...Wind Advisory until midnight CST tonight for IAZ008>011-018-
     019-029-030.

&&

DISCUSSION...Ferguson
AVIATION...DTJ
Hazardous weather outlook, Dec 4, 12:40 PM CST, 15 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1240 PM CST Wed Dec 4 2024

IAZ011-030-MNZ088-096-WIZ017-029-032>034-041>044-053>055-061-
052245-
Allamakee-Clayton-Winona-Houston-Taylor-Clark-Buffalo-Trempealeau-
Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-Richland-
Grant-
1240 PM CST Wed Dec 4 2024

This Hazardous Weather Outlook is for portions of southwest and
central and north central Wisconsin.

.DAY ONE...This Afternoon and Tonight

A Wind Advisory in effect through this evening. Strong northwest
winds gusting to 45 mph are expected. In addition to the wind,
scattered snow showers will further hamper travel via sudden
reductions in visibility and slick spots.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>010-018-019-029-MNZ079-086-087-094-095-052245-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Wabasha-Dodge-
Olmsted-Mower-Fillmore-
1240 PM CST Wed Dec 4 2024

This Hazardous Weather Outlook is for portions of northeast Iowa
and southeast Minnesota.

.DAY ONE...This Afternoon and Tonight

A Wind Advisory in effect through this evening. Strong northwest
winds gusting to 55 mph are expected. In addition to the wind,
scattered snow showers will further hamper travel via sudden
reductions in visibility and slick spots.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

NOFWD

In the hours before

Special weather statement, Dec 4, 8:39 AM CST, 4 hours 16 minutes before
Special Weather Statement
National Weather Service La Crosse WI
839 AM CST Wed Dec 4 2024

MNZ079-088-096-WIZ017-029-032>034-041>044-053-041700-
Wabasha-Winona-Houston-Taylor-Clark-Buffalo-Trempealeau-Jackson-
La Crosse-Monroe-Juneau-Adams-Vernon-
Including the cities of Wabasha, Winona, Caledonia, Medford,
Neillsville, Alma, Arcadia, Whitehall, Black River Falls,
La Crosse, Sparta, Tomah, Mauston, Friendship, and Viroqua
839 AM CST Wed Dec 4 2024

...Patchy Freezing Drizzle Possible This Morning...

Drizzle has developed north and northwest of La Crosse this
morning and is rapidly spreading east-southeast. At 830 am, law
enforcement reported drizzle in Fountain City, Arcadia,
Independence, Wabasha, and Mazeppa. Temperatures are right near
freezing, so some patchy icing could occur in freezing drizzle.

Be very cautious driving this morning if you notice drizzle
falling, it may cause icing on roads. Untreated secondary roads
and ridgetops have a higher chance of icing.

Through 11 am...the drizzle and patchy freezing drizzle will
move into western and central Wisconsin...mainly near and north of
Interstate 90. In southwest Wisconsin, freezing drizzle chances
decrease south of Highway 14. Tomah, Mauston, Black River Falls,
Neillville, La Crosse, Sparta, and Viroqua are a few locations
that could be affected.

Baumgardt
Special weather statement, Dec 4, 12:25 PM CST, 30 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1225 PM CST Wed Dec 4 2024

WIZ034-041>044-053-041945-
Juneau WI-Jackson WI-Vernon WI-La Crosse WI-Adams WI-Monroe WI-
1225 PM CST Wed Dec 4 2024

...A Line of Snow Showers Reducing Visibilities in Western and
Central Wisconsin...

At 1215 PM CST, Doppler radar was tracking a line of snow showers
from Medford Wisconsin to Black River Falls to La Crosse. Movement
was east at 40 mph.

HAZARD...Wind gusts up to 50 mph, visibilities reduced rapidly to
         around 1/2 mile in snow.

SOURCE...Radar and observed. The National Weather Service in La
         Crosse experienced a 5 minute reduction to visibility in
         snow with a wind gust 46 mph.

IMPACT...Rapidly reduced visibilities. Drivers should be ready for
         these snow showers and slow down.

The line of intense snow showers will be near
  Cashton around 1230 PM CST.
  Tomah around 1235 PM CST.
  New Lisbon and Necedah around 100 PM CST.
  Mauston around 115 PM CST.
  Adams and Friendship around 125 PM CST.

Stretches along Interstate 90-94 from Sparta to Wisconsin Dells will
be affected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4364 9031 4357 9031 4373 9125 4442 9063
      4442 9032 4425 9032 4425 8960 4364 8960
TIME...MOT...LOC 1815Z 269DEG 34KT 4485 9025 4378 9110

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Baumgardt

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Dodge

When
December 4, 12:55 PM CST
Where
Dodge forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
44.023, -92.862 (the zone’s center; the record gives no point)

Sustained winds of 35 to 45 mph persisted throughout much of the afternoon and early evening hours across Dodge County on December 4th. Additionally, a peak non-thunderstorm wind gust of 61 mph was measured by a Minnesota Department of Transportation weather observation station near Byron.

High Wind, Olmsted

When
December 4, 1:04 PM CST
Where
Olmsted forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
44.004, -92.402 (the zone’s center; the record gives no point)

Sustained winds of 35 to 45 mph persisted across Olmsted County for much of the afternoon and early evening hours on December 4th. Additionally, the ASOS at Rochester International Airport observed a peak 62 mph non-thunderstorm wind gust.

High Wind, Fillmore

When
December 4, 1:15 PM CST
Where
Fillmore forecast zone
Measured
50 kt (58 mph) measured gust
Injuries
2 direct, 0 indirect
Property damage
$30,000
Reported by
AWOS
Coordinates
43.674, -92.090 (the zone’s center; the record gives no point)

Sustained winds of 35 to 45 mph persisted across much of Fillmore County during the afternoon and early evening hours on December 4th with a peak measured non-thunderstorm wind gust at Preston Airport of 58 mph. Additionally, a semi-trailer was blown over after encountering strong winds near Harmony resulting in two non-life threatening injuries.

High Wind, Mower

When
December 4, 4:30 PM CST
Where
Mower forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
43.672, -92.752 (the zone’s center; the record gives no point)

Sustained winds of 35 to 45 mph persisted across portions of Mower County for much of the afternoon and evening hours on December 4th. Additionally, a peak non-thunderstorm wind gust of 58 mph was measured at a Minnesota Department of Transportation observation site near Dexter.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2024Every state in 2024This day in weather historyWarnings in Minnesota, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1219779, 1219729, 1219780, 1219732.